Banach Journal of Mathematical Analysis

New results on Kottman’s constant

Jesús M. F. Castillo, Manuel González, and Pier Luigi Papini

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We present new results on Kottman’s constant of a Banach space, showing (i) that every Banach space is isometric to a hyperplane of a Banach space having Kottman’s constant 2 and (ii) that Kottman’s constant of a Banach space and of its bidual can be different. We say that a Banach space is a Diestel space if the infimum of Kottman’s constants of its subspaces is greater that 1. We show that every Banach space contains a Diestel subspace and that minimal Banach spaces are Diestel spaces.

Article information

Banach J. Math. Anal., Volume 11, Number 2 (2017), 348-362.

Received: 18 December 2015
Accepted: 8 June 2016
First available in Project Euclid: 22 February 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46B20: Geometry and structure of normed linear spaces
Secondary: 46B03: Isomorphic theory (including renorming) of Banach spaces 46B04: Isometric theory of Banach spaces

Kottman’s constant Banach space twisted Hilbert spaces


Castillo, Jesús M. F.; González, Manuel; Papini, Pier Luigi. New results on Kottman’s constant. Banach J. Math. Anal. 11 (2017), no. 2, 348--362. doi:10.1215/17358787-0000007X.

Export citation


  • [1] T. A. Abrahamsen, J. Langemets, V. Lima, and O. Nygaard, On thickness and thinness of Banach spaces, Houston J. Math. 41 (2015), no. 1, 97–111.
  • [2] A. Avilés, F. Cabello, J. M. F. Castillo, M. González, and Y. Moreno, Separably Injective Banach Spaces, Lecture Notes in Math. 2132, Springer, Berlin, 2016.
  • [3] B. Beauzamy, Banach-Saks properties and spreading models, Math. Scand. 44 (1979), 357–384.
  • [4] E. Behrends, On Rosenthal’s $\ell_{1}$ theorem, Arch. Math. (Basel) 62 (1994), no. 4, 345–348.
  • [5] S. Bellenot, The $J$-sum of Banach spaces, J. Funct. Anal. 48 (1982), no. 1, 95–106.
  • [6] D. R. Brown, B-convexity and reflexivity in Banach spaces, Trans. Amer. Math. Soc. 187 (1974), 69–76.
  • [7] J. M. F. Castillo and P. L. Papini, On Kottman’s constants in Banach spaces, Banach Center Publ. 92 (2011), 75–84.
  • [8] J. M. F. Castillo, P. L. Papini, and M. Simões, Thick coverings for the unit ball of a Banach space, Houston J. Math. 41 (2015), 177–186.
  • [9] S. Delpech, Asymptotic uniform moduli and Kottman constant of Orlicz sequence spaces, Rev. Mat. Complut. 22 (2009), no. 2, 455–467.
  • [10] J. Diestel, Sequences and Series in Banach Spaces, Grad. Texts in Math. 92, Springer, New York, 1984.
  • [11] T. Domínguez Benavides, Some properties of the set and ball measures of non-compactness and applications, J. Lond. Math. Soc. (2) 34 (1986), no. 1, 120–128.
  • [12] J. Elton and E. Odell, The unit ball of every infinite-dimensional normed linear space contains a $(1+\epsilon)$-separated sequence, Colloq. Math. 44 (1981), 105–109.
  • [13] P. Enflo, J. Lindenstrauss, and G. Pisier, On the “three-space” problem for Hilbert spaces, Math. Scand. 36 (1975), 199–210.
  • [14] V. Ferenczi and C. Rosendal, Banach spaces without minimal subspaces, J. Funct. Anal. 257 (2009), 149–193.
  • [15] V. P. Fonf and C. Zanco, Almost overcomplete and almost overtotal sequences in Banach spaces, J. Math. Anal. Appl. 420 (2014), 94–101.
  • [16] N. J. Kalton and N. T. Peck, Twisted sums of sequence spaces and the three-space problem, Trans. Amer. Math. Soc. 255 (1979), 1–30.
  • [17] N. J. Kalton, Extending Lipschitz maps into $C(K)$-spaces, Israel J. Math. 162 (2007), 275–315.
  • [18] C. A. Kottman, Packing and reflexivity in Banach spaces, Trans. Amer. Math. Soc. 150 (1970), 565–576.
  • [19] C. A. Kottman, Subsets of the unit ball that are separated by more than one. Studia Math. 53 (1975), no. 1, 15–27.
  • [20] A. Kryczka and S. Prus, Separated sequences in nonreflexive Banach spaces, Proc. Amer. Math. Soc. 129 (2001), no. 1, 155–163.
  • [21] J. Lindenstrauss and L. Tzafriri, Classical Banach Spaces, I: Sequence Spaces. Ergeb. Math. Grenzgeb. 92, Springer, Berlin, 1977.
  • [22] S. V. R. Naidu and K. P. R. Sastry, Convexity conditions in normed linear spaces, J. Reine Angew. Math. 297 (1978), 35–53.
  • [23] S. Prus, Constructing separated sequences in Banach spaces, Proc. Amer. Math. Soc. 138 (2010), no. 1, 225–234.
  • [24] R. Whitley, The size of the unit sphere. Canad. J. Math. 20 (1968), 450–455.